California, 2023Hail in California, June 5, 2023
June 5, 2023 · NWS HNX · 3 events in 2 counties and zones
A closed upper low pressure system approached the southern California coast on June 5. This system provided enough moisture and instability for scattered thunderstorms to develop during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper low pressure system approached the southern California coast on June 5. This system provided enough moisture and instability for scattered thunderstorms to develop during the afternoon. A few of the thunderstorms produced brief heavy rainfall. One thunderstorm produced hail as large as golf balls near Stallion Springs in Kern County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Jun 5, 10:49 AM PST, 5 hours 46 minutes earlier.
Area forecast discussion, Jun 5, 10:49 AM PST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1149 AM PDT Mon Jun 5 2023
.SYNOPSIS...
A low pressure system will impact Central California this
afternoon through Tuesday night, resulting in a chance of showers
and a slight chance of thunderstorms. A few strong thunderstorms
may be possible each afternoon and evening through Tuesday. A
cooling trend is expected this week and into the weekend.
&&
.DISCUSSION...
A closed low spins just offshore this afternoon and will slowly
trek eastward through the rest of today and into Tuesday.
Anomalous moisture and instability combined with this area of low
pressure will make for active afternoons and evenings as scattered
thunderstorms and showers are forecast to develop. Higher
elevations through the Sierra and coastal ranges are the most
concerning areas today, but a stray thunderstorm through the
central valley is not completely out of the question. Strong gusts
and hail will be the main threats outside of lightning for today.
This area of low pressure will slowly trek eastward over the next
several days bringing increased chances of afternoon showers and
thunderstorms for the Sierra. Lower valleys and foothills may
still see a stray thunderstorm or shower over the next several
days, but confidence for these locations is on the lower end.
Temperatures are on a downward trend after today and will end up
close to 10 degrees below normal by mid-week. Cluster analysis for
the next 3-7 days keeps the south-central California valley under
the influence of an anomalous trough with CPC guidance indicating
a continuance of below normal temperatures for the near term into
the longer range with above normal precipitation chances.
&&
.AVIATION...
VFR conditions will prevail through at least the next 24 hours.
MVFR or lower conditions are likely in and near any thunderstorm
this afternoon and this evening. MFVR conditions are possible in
and near showers after 03z Tuesday.
&&
.AIR QUALITY ISSUES...
ISSUED: 06/04/2023 14:06
EXPIRES: 06/05/2023 23:59
None.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
None.
&&
JMC
weather.gov/hanford
In the hours before
Special weather statement, Jun 5, 3:37 PM PST, 58 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
437 PM PDT Mon Jun 5 2023
CAZ323-324-060015-
Yosemite Valley CA-Yosemite NP outside of the valley CA-
437 PM PDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of northeastern
Mariposa and southwestern Tuolumne Counties through 515 PM PDT...
At 435 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yosemite Valley, or 22 miles north of Yosemite South Entrance, moving
northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yosemite Valley, Hetch Hetchy Ranger Station, Miguel Meadow Ranger
Station, Little Yosemite Valley Campground, Porcupine Flat
Campground, Morraine Dome Campground, White Wolf Campground, May Lake
High Sierra Camp, Camp 4 Campground, North Pines Campground, Snow
Flat, Mather Ranger Station, Rancheria Falls Wilderness Campground,
Hetch Hetchy, Glen Aulin High Sierra Camp, Little Yosemite Valley
Ranger Station, Yosemite Valley Vistor Center, Lower Pines
Campground, Yosemite Creek Campground and Upper Pines Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm. ightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
Hikers and persons in campgrounds should consider seeking sturdy
shelter until this storm passes. Stay away from creeks and rivers.
&&
LAT...LON 3792 11941 3770 11949 3782 11985 3785 11982
3789 11982 3789 11988 3794 11988 3809 11980
3809 11976
TIME...MOT...LOC 2335Z 112DEG 13KT 3783 11956
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
jebHail, Madera
- When
- June 5, 4:35 PM PST
- Where
- Madera County, 4.01 mi WNW of Beasore
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 37.462, -119.541
US Forest Service employees measured quarter sized hail near the Fresno Dome Campground.
Hail, Kern
- When
- June 5, 8:04 PM PST
- Where
- Kern County, 8.17 mi WSW of Cable
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 35.103, -118.633
Ping pong ball sized hail was observed in Stallion Springs and posted on Facebook with pictures.
Hail, Kern
- When
- June 5, 8:18 PM PST
- Where
- Kern County, 6.29 mi WSW of Cable
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.110, -118.600
Golf ball sized hail was observed in Stallion Springs and posted on Facebook with pictures.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Montana, June 5 to 10, 2023$500,000 · 1 in hail · 15 events
- Tornadoes and Flash Flooding in New Mexico, June 5 to 7, 2023$191,000 · 1.5 in hail · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2023$26,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in Arkansas, June 5, 2023$20,000 · 1.25 in hail · 4 events
- Hail and Damaging Winds in Kansas, June 5, 20231.5 in hail · 10 events
- Flood and Hail in Kansas, June 5, 2023$10,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Tennessee, June 5, 20231 in hail · 9 events
- Hail and Damaging Winds in Arkansas, June 5, 202355 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, June 5, 2023$8,000 · 50 kt wind · 4 events
- Hail and Damaging Wind in Oklahoma, June 5, 2023$10,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Kansas, June 5, 20231 in hail · 3 events
- Hail in Georgia, June 5, 20231 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093748, 1093213, 1093214.